Alert archive / New York / Winter Weather Advisories in 2021
Winter Weather Advisory 17, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Mar 31, 2021, 7:30 PM EDT for Lewis County, New York. It took effect at Apr 1, 2021, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2021, 7:30 PM EDT (23:30 UTC)
- In effect from
- Apr 1, 2021, 2:00 AM EDT
- Expired
- Apr 1, 2021, 8:34 AM EDT
- In force
- 7 hr
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758 WWUS41 KBUF 312330 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 730 PM EDT Wed Mar 31 2021 NYZ008-010730- /O.CAN.KBUF.WS.W.0004.210401T0300Z-210401T2100Z/ /O.NEW.KBUF.WW.Y.0017.210401T0600Z-210401T1800Z/ Lewis- Including the city of Lowville 730 PM EDT Wed Mar 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 2 PM EDT THURSDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches, greatest across higher terrain. * WHERE...Lewis county. Greatest snow amounts across the higher terrain of the Tug Hill and western foothills of the Adirondacks. * WHEN...From 2 AM to 2 PM EDT Thursday. * IMPACTS...Plan on slushy and slippery road conditions. The hazardous conditions could impact the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow will result in snow covered roads and limited visibilities. Slow down and use caution while driving. Submit snow reports through our website or social media. && $$ NYZ006-007-010030- /O.CAN.KBUF.WS.W.0004.210401T0300Z-210401T2100Z/ Oswego-Jefferson- Including the cities of Oswego and Watertown 730 PM EDT Wed Mar 31 2021 ...WINTER STORM WARNING IS CANCELLED... The storm system moving northward along the east coast is now expected to be farther east and weaker, resulting in far less snow than originally anticipated. Accumulations of 1-3 inches are possible late tonight and Thursday, mainly across the higher terrain east of Interstate 81. $$ NYZ003>005-013-014-021-010030- /O.CAN.KBUF.WW.Y.0016.210401T0300Z-210401T2100Z/ Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- Including the cities of Rochester, Newark, Fair Haven, Geneseo, Canandaigua, and Wellsville 730 PM EDT Wed Mar 31 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... The storm system moving northward along the east coast is now expected to be farther east and weaker, resulting in far less snow than originally anticipated. Accumulations of 1-2 inches are possible late tonight and Thursday, mainly across the higher terrain of the interior Southern Tier and western Finger Lakes. $$ Hitchcock
3 follow-up statements
693 WWUS41 KBUF 010230 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1030 PM EDT Wed Mar 31 2021 NYZ008-011030- /O.CON.KBUF.WW.Y.0017.210401T0600Z-210401T1800Z/ Lewis- Including the city of Lowville 1030 PM EDT Wed Mar 31 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 AM TO 2 PM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches, greatest across higher terrain. * WHERE...Lewis county. Greatest snow amounts across the higher terrain of the Tug Hill and western foothills of the Adirondacks. * WHEN...From 2 AM to 2 PM EDT Thursday. * IMPACTS...Plan on slushy and slippery road conditions. The hazardous conditions could impact the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow will result in snow covered roads and limited visibilities. Slow down and use caution while driving. Submit snow reports through our website or social media. && $$ Hitchcock
359 WWUS41 KBUF 010743 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 343 AM EDT Thu Apr 1 2021 NYZ008-011500- /O.EXT.KBUF.WW.Y.0017.000000T0000Z-210401T1500Z/ Lewis- Including the city of Lowville 343 AM EDT Thu Apr 1 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Snow. Total snow accumulations of 2 to 4 inches, greatest across higher terrain. * WHERE...Lewis county. Greatest snow amounts across the higher terrain of the Tug Hill and western foothills of the Adirondacks * WHEN...Until 11 AM EDT this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow will result in snow covered roads and limited visibilities. Slow down and use caution while driving. Submit snow reports through our website or social media. && $$ Apffel
721 WWUS41 KBUF 011234 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 834 AM EDT Thu Apr 1 2021 NYZ008-011345- /O.CAN.KBUF.WW.Y.0017.000000T0000Z-210401T1500Z/ Lewis- Including the city of Lowville 834 AM EDT Thu Apr 1 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... A few light snow showers will continue through midday, but widespread snow has moved to the east. Therefore the winter weather advisory is cancelled. Untreated roads in areas that saw the snow overnight could still be slippery in spots so use caution if traveling. $$ JLA
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Mar 31, 2:56 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Mar 31, 2:56 PM EDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
256 PM EDT Wed Mar 31 2021
.SYNOPSIS...
A cold front will move across the area this afternoon, then low
pressure will track across New England tonight. This will bring much
colder weather to the region, with some accumulating snow tonight
and Thursday. The greatest amounts of snow will be east of Lake
Ontario, with diminishing amounts further to the west. The low will
stall across eastern Canada maintaining cold weather and a few snow
showers during Friday.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Cold front continues to cross the region with temperatures falling
into the 40s along Lake Ontario and across western NY. Expect this
front to move east across the rest of the area through this
afternoon, producing intervals of showers and also beginning the
start of a major change in the weather for the rest of the week.
Expect a lull in the precipitation across Western New York late this
afternoon into this evening, with rain showers only occurring mainly
east of Rochester. In the upper levels, sharpening mid-level trough
over western Great Lakes takes on negative tilt as it slides across
lower Great Lakes on Thu. As this occurs, sfc low pressure wave over
southeast US this afternoon will close off and deepen as it lifts
along the Mid Atlantic coast late tonight, then further as it tracks
along the New Enland coast on Thu. System is trending farther east,
so have lowered QPF and resultant snow amounts, as now appears that
secondary wave of precip that is just developing now and that lifts
across the region late tonight will mainly impact Finger Lakes to
eastern Lake Ontario. Even here though, amounts have trended down.
As far as headlines, kept things status quo for now. Certainly
marginal snow amounts expected later tonight Genesee valley with
higher amounts east of there. If trends continue, then could see far
western tier of current headlines being dropped, at least from
the synoptic snow alone tonight.
However, behind the system on Thu there will still be lake enhanced
snow based on soundings which show moisture to H85-H7 and H85 temps
dropping to -10C to -12C and Lake Ontario water temps 41F/+5C. There
is also a hint of re-inforcing trough coming through during the day.
Snow showers on Thu will likely be not as widespread in coverage,
but will still have potential for result in reduced visibility at
times. Whether if the snow misses tonight, the lake enhancement on
Thu would be enough to keep the headline up for Genesee valley is
debatable, but will let later shifts make that call since the
synoptic surge of precip/snow is only just starting to form with
the echoes seen in CONUS radar over southern IL and IN associated
with sharp shortwave rounding the base of the larger scale trough.
Highs on Thursday will only average in the lower 30s, with upper 20s
across higher terrain. These temps are solid 20F below normal for
the 1st of April. Wind chills on Thu will be in the teens much of
the day.
Light lake effect snow showers will persist on Thu night but will
gradually diminish in intensity as heights slowly rise with
approaching ridging sfc and aloft. Lows very chilly with readings in
the teens inland and low to mid 20s at lower elevations.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Negatively tilted mid-level trough axis and elongated closed low
will be placed over Central New York at the start of Friday morning,
while the low continues its northward track the trough axis will
continue to become more negatively tilted as it sweeps eastward into
New England by Saturday. Meanwhile, the surface low riding up the
Northeast Coast will continue northward across New England Friday
before maturing into a vertically stacked system over Quebec by
Saturday morning. Behind the trough, ridging will build in across
the eastern Great Lakes for the start of the weekend.
Lake enhanced snow showers southeast of Lake Ontario from Thursday
night will continue on into Friday morning as the coldest air
(around -15C at 850mb) will be overhead of Lake Ontario. The lake
enhanced shower potential will dwindle off as the day progresses on
Friday as associated warm air is advected into the region. Light
snow showers should scatter out by Friday evening. Thus, snowfall
amounts will be minimal southeast of Lake Ontario with totals on
Friday amounting up to an inch. In regards to temperatures, another
day of colder air is in store with highs ranging in the 30s.
Otherwise, as alluded to previously mid-level ridging will push a
large area of surface high pressure across the eastern third of the
country, which will promote the return of warmer temperatures
creating a dry spring day. Highs Saturday will rebound back into the
upper 40s and low 50s across Western New York and mid 40s east of
Lake Ontario.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The mid-level trough from the week prior will continue to move north
into Canada, giving way to slight ridging. Thus, an vast area of
high pressure over the eastern third of the U.S. will remain
stagnant, causing a period of dry weather.
One exception in what would be an otherwise quiet long term period,
is the passage of a weak shortwave trough that will track southeast
across the Great Lakes and across the region late Saturday afternoon
into Sunday morning. Precipitation with this passing trough will
mostly be in the form of rain showers, but some mix with or all snow
will be possible for the higher terrain, especially east of Lake
Ontario.
Temperatures will start out in the mid 50s for Sunday with day to
day warming expected, resulting in temperatures reaching the upper
50s to mid 60s by Wednesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Cold front crossing western NY will continue across rest of region
through late afternoon. As the front continues eastward, a few
periods of high end IFR, but mainly low end MVFR CIGS will continue
across the entire region. Rain across most of the area will briefly
lighten up late this afternoon into early this evening, before
another slug of moisture/precip associated with a coastal low tracks
into the region. The next round of precip will be mainly snow as
cold air advection cools temps. Snow will cause IFR VSBYS for TAF
sites from KROC to KART with longer duration of low VSBY east of
KROC to KART. Depening on track of system, IFR VSBY looks to miss
KBUF and KIAG and probably KJHW to the east so just carried VCSH at
this time.
Outlook...
Thursday...MVFR/IFR with snow showers likely.
Friday through Sunday...Mainly VFR.
&&
.MARINE...
A cold front from central Lake Ontario to the Genesee valley will
cross the rest of the region through this afternoon. Moderate
southerly winds ahead of this front will keep the highest waves in
Canadian waters. Northwest winds will freshen in wake of the front
later tonight into Thu night and a round of Small Craft Advisories
have been issued for all areas except the Upper Niagara River.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning from 11 PM this evening to 5 PM EDT
Thursday for NYZ006>008.
Winter Weather Advisory from 11 PM this evening to 5 PM EDT
Thursday for NYZ003>005-013-014-021.
MARINE...Small Craft Advisory from 2 AM Thursday to 2 AM EDT Friday for
LEZ040-041.
Small Craft Advisory from 8 PM this evening to 11 AM
EDT Friday for LOZ030-042>044.
Small Craft Advisory from 8 AM to 8 PM EDT Thursday for
LOZ045.
&&
SYNOPSIS...Apffel
NEAR TERM...JLA
SHORT TERM...EAJ
LONG TERM...EAJ/SW
AVIATION...JLA
MARINE...JLAHazardous weather outlook, Mar 31, 4:16 AM EDT, 15 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 416 AM EDT Wed Mar 31 2021 NYZ006>008-010830- Oswego-Jefferson-Lewis- 416 AM EDT Wed Mar 31 2021 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EDT THURSDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-013-014-021-010830- Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- 416 AM EDT Wed Mar 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EDT THURSDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010>012-019-020-085-010830- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- 416 AM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 416 AM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:57 AM EDT | Winter Storm Warning | BUF | Jefferson, Lewis, Oswego | 16 hr |
| Mar 31, 3:57 AM EDT | Winter Weather Advisory | BUF | Allegany, Cayuga, Livingston, Monroe, Ontario, Wayne | 16 hr |
| Mar 31, 10:10 AM EDT | Small Craft Advisory | BUF | 63 hr |
Nearby
Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.